By Topic

Automatic Control, IEEE Transactions on

Issue 8 • Date Aug. 2005

Filter Results

Displaying Results 1 - 25 of 25
  • Table of contents

    Publication Year: 2005 , Page(s): c1 - c4
    Save to Project icon | Request Permissions | PDF file iconPDF (36 KB)  
    Freely Available from IEEE
  • IEEE Transactions on Automatic Control publication information

    Publication Year: 2005 , Page(s): c2
    Save to Project icon | Request Permissions | PDF file iconPDF (35 KB)  
    Freely Available from IEEE
  • Scanning the issue

    Publication Year: 2005 , Page(s): 1073
    Save to Project icon | Request Permissions | PDF file iconPDF (31 KB) |  | HTML iconHTML  
    Freely Available from IEEE
  • Stabilization in the Presence of an Uncertain Arbitrarily Large Delay

    Publication Year: 2005 , Page(s): 1074 - 1089
    Cited by:  Papers (9)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (552 KB) |  | HTML iconHTML  

    Handling delays in control systems is difficult and is of long-standing interest. It is well known that, given a finite-dimensional linear time-invariant (LTI) plant and a finite-dimensional LTI stabilizing controller, closed-loop stability will be maintained under a small delay in the feedback loop. However, in some situations there is a large delay, perhaps arising from a slow communications lin... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stability of Discontinuous Retarded Functional Differential Equations With Applications

    Publication Year: 2005 , Page(s): 1090 - 1105
    Cited by:  Papers (12)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (584 KB) |  | HTML iconHTML  

    We present Lyapunov stability results, including converse theorems, for a class of discontinuous dynamical systems (DDS) determined by the solutions of retarded functional differential equations. We demonstrate the applicability of these results in the analysis of several specific important classes of DDS determined by functional differential equations and differential-difference equations. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Workload Models for Stochastic Networks: Value Functions and Performance Evaluation

    Publication Year: 2005 , Page(s): 1106 - 1122
    Cited by:  Papers (13)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (672 KB) |  | HTML iconHTML  

    This paper concerns control and performance evaluation for stochastic network models. Structural properties of value functions are developed for controlled Brownian motion (CBM) and deterministic (fluid) workload-models, leading to the following conclusions: Outside of a null-set of network parameters, the following hold. The fluid value-function is a smooth function of the initial state. Under fu... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • General Smoothing Formulas for Markov-Modulated Poisson Observations

    Publication Year: 2005 , Page(s): 1123 - 1134
    Cited by:  Papers (8)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (376 KB) |  | HTML iconHTML  

    In this paper, we compute general smoothing dynamics for partially observed dynamical systems generating Poisson observations. We consider two model classes, each Markov modulated Poisson processes, whose stochastic intensities depend upon the state of an unobserved Markov process. In one model class, the hidden state process is a continuously-valued ItÔ process, which gives rise to a continu... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Local Bifurcation Analysis of Some Dual Congestion Control Algorithms

    Publication Year: 2005 , Page(s): 1135 - 1146
    Cited by:  Papers (46)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (712 KB) |  | HTML iconHTML  

    We perform the necessary calculations to determine the stability and asymptotic forms of solutions bifurcating from steady state in a nonlinear delay differential equation with a single discrete delay. The results are used to examine the loss of local stability in a selection of congestion control algorithms employed over a single link. In particular, we analyze the fair and the delay-based dual a... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A Generalization of Krasovskii–LaSalle Theorem for Nonlinear Time-Varying Systems: Converse Results and Applications

    Publication Year: 2005 , Page(s): 1147 - 1163
    Cited by:  Papers (23)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (536 KB) |  | HTML iconHTML  

    This paper presents a practically applicable characterization of uniform (global) asymptotic stability (UAS and UGAS) for general nonlinear time-varying systems, under certain output-dependent conditions in the spirit of the Krasovskii–LaSalle theorem. The celebrated Krasovskii–LaSalle theorem is extended from two directions. One is using the weak zero-state detectability property asso... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Constructive Tool for Orbital Stabilization of Underactuated Nonlinear Systems: Virtual Constraints Approach

    Publication Year: 2005 , Page(s): 1164 - 1176
    Cited by:  Papers (94)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (504 KB) |  | HTML iconHTML  

    We present a constructive tool for generation and orbital stabilization of periodic solutions for underactuated nonlinear systems. Our method can be applied to any mechanical system with a number of independent actuators smaller than the number of degrees of freedom by one. The synthesized feedback control law is nonlinear and time-dependent. It is derived from a feedback structure that explicitly... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A New Method for Stabilization of Networked Control Systems With Random Delays

    Publication Year: 2005 , Page(s): 1177 - 1181
    Cited by:  Papers (292)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (200 KB) |  | HTML iconHTML  

    We consider the stabilization problem for a class of networked control systems in the discrete-time domain with random delays. The sensor-to-controller and controller-to-actuator delays are modeled as two Markov chains, and the resulting closed-loop systems are jump linear systems with two modes. The necessary and sufficient conditions on the existence of stabilizing controllers are established. I... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Asymptotic Accuracy of Iterative Feedback Tuning

    Publication Year: 2005 , Page(s): 1182 - 1185
    Cited by:  Papers (15)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (184 KB) |  | HTML iconHTML  

    Iterative feedback tuning (IFT) is a widely used procedure for controller tuning. It is a sequence of iteratively performed special experiments on the plant interlaced with periods of data collection under normal operating conditions. In this note, we derive the asymptotic convergence rate of IFT for disturbance rejection, which is one of the main fields of application. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Multiscale Bayesian Restoration in Pairwise Markov Trees

    Publication Year: 2005 , Page(s): 1185 - 1190
    Cited by:  Papers (1)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (272 KB) |  | HTML iconHTML  

    An important problem in multiresolution analysis of signals and images consists in estimating continuous hidden random variables \bf x=\bf x_s_s \in cal S from observed ones  y = \bf y_s _s \in cal S . This is done classically in the context of hidden Markov trees (HMTs). In this note we deal with the recently introduc... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Analysis and Estimation of Tracking Errors of Plug-in Type Repetitive Control Systems

    Publication Year: 2005 , Page(s): 1190 - 1195
    Cited by:  Papers (13)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (336 KB) |  | HTML iconHTML  

    Subject to stability constraints, tracking performance of a plug-in type repetitive control system with periodic inputs is explored in this note. An upper bound for the square integral of the tracking error over one time period of periodic input signals is derived based on Fourier analysis. The magnitude and the decay rate of the tracking error can be estimated using the harmonics of the input sig... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal Prefiltering in Iterative Feedback Tuning

    Publication Year: 2005 , Page(s): 1196 - 1200
    Cited by:  Papers (7)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (328 KB) |  | HTML iconHTML  

    Iterative feedback tuning (IFT) is a data-based method for the iterative tuning of restricted complexity controllers. A “special experiment” in which a batch of previously collected output data is fed back at the reference input allows one to compute an unbiased estimate of the gradient of the control performance criterion. We show that, by performing an optimal filtering of the data t... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the Stability of a Linear Bioprocess Model With Recycle Loop

    Publication Year: 2005 , Page(s): 1200 - 1205
    Cited by:  Papers (1)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (384 KB) |  | HTML iconHTML  

    In this note, we treat a linear bioprocess model with recycle loop and analyze the spectrum of the closed-loop operator in order to discuss the exponential stability. It is shown that a C_0 -semigroup generated by the closed-loop operator satisfies the spectrum determined growth assumption and that the recycle loop works effectively for the process through a... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Decentralized Supervisory Control With Conditional Decisions: Supervisor Realization

    Publication Year: 2005 , Page(s): 1205 - 1211
    Cited by:  Papers (1)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (344 KB) |  | HTML iconHTML  

    The strategy of decentralized supervisory control of discrete-event systems using so-called “conditional decisions” initiated in prior work is further investigated in this note. Specifically, a constructive methodology for realizing supervisors that employ conditional decisions is developed. This methodology is based on the construction of (deterministic) observers of nondeterministic ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A Fast Nonlinear Model Identification Method

    Publication Year: 2005 , Page(s): 1211 - 1216
    Cited by:  Papers (69)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (320 KB) |  | HTML iconHTML  

    The identification of nonlinear dynamic systems using linear-in-the-parameters models is studied. A fast recursive algorithm (FRA) is proposed to select both the model structure and to estimate the model parameters. Unlike orthogonal least squares (OLS) method, FRA solves the least-squares problem recursively over the model order without requiring matrix decomposition. The computational complexity... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Gradient Based Iterative Algorithms for Solving a Class of Matrix Equations

    Publication Year: 2005 , Page(s): 1216 - 1221
    Cited by:  Papers (99)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (320 KB) |  | HTML iconHTML  

    In this note, we apply a hierarchical identification principle to study solving the Sylvester and Lyapunov matrix equations. In our approach, we regard the unknown matrix to be solved as system parameters to be identified, and present a gradient iterative algorithm for solving the equations by minimizing certain criterion functions. We prove that the iterative solution consistently converges to th... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An Improved Lower Matrix Bound of the Solution of the Unified Coupled Riccati Equation

    Publication Year: 2005 , Page(s): 1221 - 1223
    Cited by:  Papers (1)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (152 KB) |  | HTML iconHTML  

    A new lower matrix bound of the solution for the unified coupled algebraic Riccati equation (UCARE) is proposed. This bound improves the drawback of the results presented in a previous paper. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On Convergence Rates of Simultaneously Triangularizable Switched Linear Systems

    Publication Year: 2005 , Page(s): 1224 - 1228
    Cited by:  Papers (4)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (224 KB) |  | HTML iconHTML  

    In this note, we introduce the concepts of best case and worst-case convergence rates for switched linear systems. Their connections to the problems of stability and stabilization are briefly discussed. For simultaneously triangularizable switched systems, explicit formulas are presented for the convergence rates in terms of the system eigenvalues. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Robust Control—The Parameter Space Approach

    Publication Year: 2005 , Page(s): 1229 - 1230
    Save to Project icon | Request Permissions | PDF file iconPDF (38 KB) |  | HTML iconHTML  
    Freely Available from IEEE
  • Leading the field since 1884 [advertisement]

    Publication Year: 2005 , Page(s): 1231
    Save to Project icon | Request Permissions | PDF file iconPDF (218 KB)  
    Freely Available from IEEE
  • IEEE Member Digital Library

    Publication Year: 2005 , Page(s): 1232
    Save to Project icon | Request Permissions | PDF file iconPDF (179 KB)  
    Freely Available from IEEE
  • IEEE Control Systems Society Information

    Publication Year: 2005 , Page(s): c3
    Save to Project icon | Request Permissions | PDF file iconPDF (41 KB) |  | HTML iconHTML  
    Freely Available from IEEE

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame